Pennsylvania, 2015

Strong Wind in Pennsylvania, April 20, 2015

April 20, 2015 · NWS CLE · 1 event in 1 county or zone

Strong southeasterly downsloping winds developed during the early morning hours of April 20th ahead of a low pressure system moving through the central Great Lakes. Broadcast media reported several trees were brought down by strong winds in Erie and Millcreek Township.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Strong southeasterly downsloping winds developed during the early morning hours of April 20th ahead of a low pressure system moving through the central Great Lakes. Broadcast media reported several trees were brought down by strong winds in Erie and Millcreek Township. A tree fell on power lines at East 13th and Wallace Streets in Erie. Another large tree was down at Kuntz Road in Millcreek Township. The Erie International Airport reported a peak gust to 44 Knots between 4 and 5 am.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 19, 8:54 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 19, 8:54 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
954 PM EDT SUN APR 19 2015

.SYNOPSIS...
LOW PRESSURE WILL TRACK NORTH FROM WESTERN KENTUCKY TO THE
CENTRAL GREAT LAKES TONIGHT AND PULL A WARM FRONT NORTH ACROSS
THE AREA. A COLD FRONT WILL SWEEP EAST ACROSS THE AREA ON MONDAY.
A COOL PATTERN WILL PERSIST THROUGH THE WEEK WITH INTERVALS OF
SHOWERS.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
UPDATE...WINDS STILL NOT QUITE UP TO ADVISORY CRITERIA ALTHOUGH
REMAIN CLOSE WITH GUSTS 5MPH OR LESS BELOW CRITERIA AT MFD FDY MNN
AND BJJ. WILL LEAVE ADVISORY AS IS. MADE CHANGES TO HOURLY POP
GRIDS BUT OVERALL STILL CATEGORICAL. COULD HEAR A LITTLE THUNDER
IN WESTERN/CNTRL COUNTIES WITH NEXT WAVE MOVING NORTH OUT OF SWRN
OHIO BUT ONLY ONE LIGHTNING STRIKE EARLIER IN THE LOOP SO WILL
LEAVE OUT.

ORIGINAL...LOW PRESSURE MAKING ITS WAY FROM WESTERN KENTUCKY
NORTH- NORTHEASTWARD. AN EXPANSIVE AREA OF RAIN/SHOWERS IS
ADVANCING NORTHWARD AND HAS REACHED MOUNT VERNON...MARION...AND
FINDLAY. SO FAR LIGHTNING HAS BEEN NIL AND HAVE NO MENTION OF
THUNDER. WILL CONTINUE TO BE STABLE WITH LIMITED LAPSE RATES.
OTHER THAN THE RAIN...WINDS WILL REMAIN GUSTY THROUGH THE NIGHT.
IN FACT THE DOWNSLOPE WIND FOR ERIE PA IS EXPECTED TO SURPASS WIND
ADVISORY CRITERIA. THE MOST CRITICAL TIME IS BETWEEN MIDNIGHT AND
4 AM. WITHOUT THE ADDED EFFECT OF THE DOWNSLOPE...GUSTS FOR OTHERS
WILL BE DAMPENED BY THE SHOWERS. TEMPERATURES TONIGHT WILL BE MILD
IN THE 50S. LOWS FOR THE TOLEDO AREA AND OTHERS ALONG THE
IMMEDIATE LAKESHORE TRICKY. THESE LOCATIONS WERE LEFT OUT OF THE
SUMMER LIKE 70S TODAY WITH A WIND OFF OF THE LAKE AND TEMPERATURES
THAT DID NOT GET OUT OF THE 50S. WINDS WILL EVENTUALLY COME AROUND
TO THE SOUTHEAST TONIGHT. SO WILL GO WITH A LOW THAT IS ACTUALLY A
FEW DEGREES WARMER THAN THEIR LATE AFTERNOON TEMPS. THE SAME GOES
FOR ERIE PA.

A LULL IS EXPECTED IN THE RAIN LATER TONIGHT AS A MID LEVEL DRY
SLOT ARRIVES...ALTHOUGH AN ISOLATED SHOWER IS STILL POSSIBLE AT
ANY TIME. THE TIMING OF THE NEXT ROUND OF ENHANCED PRECIPITATION
CHANCES MAY ARRIVE JUST BEFORE MORNING FOR FINDLAY/MARION. THUNDER
MAY ACCOMPANY THESE SHOWERS...BUT HAVE NOT PUT ANY MENTION IN THE
TONIGHT PORTION OF THE FORECAST.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
WILL HAVE TO CONTEND WITH THE ADVANCING COLD FRONT FOR
MONDAY...ALONG WITH VIGOROUS DYNAMICS ALOFT. THE DEGREE OF
INSTABILITY IN THE WARM SECTOR WILL DICTATE THE POTENTIAL
STRENGTH OF THUNDERSTORMS. THE AREA THAT HAS THE BEST CHANCES IS
ACROSS EASTERN OH AND POSSIBLY INTO NW PA. HAVE RAISED PRECIP
CHANCE FOR MONDAY. WILL STICK FAIRLY CLOSE TO GUIDANCE TEMPS FOR
MONDAY...WITH TEMPS IN THE 60S AND POSSIBLY TOUCHING 70 ACROSS THE
EAST.

SHOWERS/THUNDERSTORMS EXIT WITH THE PASSAGE OF THE COLD FRONT BY
MONDAY EVENING. THE PATTERN THROUGH MID WEEK WILL FEATURE A
STAGNANT UPPER LOW FIXATED OVER THE NORTHERN LAKES/CANADA. COLD
ADVECTION...ALTHOUGH AT A SLOW RATE...CONTINUES SOME EACH DAY.
TEMPERATURES WILL STRUGGLE TO REACH 60 TUESDAY...AND THEN STRUGGLE
EVEN MORE WEDNESDAY. WITH THE CYCLONIC FLOW AND STEEP LAPSE RATES...ANY
IMPULSE WORKING ITS WAY AROUND THE UPPER LOW WILL GENERATE
SHOWERS. WHILE THERE IS STILL TIMING DIFFERENCES...IT APPEARS ONE
OF THESE IMPULSES MAY MOVE ACROSS THE AREA BOTH TUESDAY AND
WEDNESDAY. WITH THE WEDNESDAY IMPULSE LOOKING A LITTLE
STRONGER...HAVE INCREASED PRECIP CHANCES SOME. BY WEDNESDAY NIGHT
H8 TEMPS ARE REACHING -5C AND THAT MAY ADD A FEW LAKE EFFECT RAIN
SHOWERS TO THE MIX. IT WILL REMAIN ON THE BREEZY SIDE WITH WEST-
SOUTHWEST FLOW AND A RELATIVELY TIGHT GRADIENT PERSISTING INTO MID
WEEK.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
BELOW NORMAL TEMPERATURES ARE EXPECTED THROUGH THE LONG TERM
FORECAST AS UPPER LEVEL LOW PRESSURE TAKES UP RESIDENCE. THIS LOW
WILL WOBBLE ACROSS THE REGION WITH EACH PIECE OF JET ENERGY THAT
ROTATES AROUND THE BASE OF IT. THIS WILL BE THE PERIODS OF TIME
WHERE PRECIPITATION WILL HAVE AN UPTICK. ALL LOCATIONS WILL HAVE A
CHANCE OF A PASSING SHOWER OR TWO EACH AFTERNOON. HOWEVER THE BEST
CHANCES OF SEEING THE RAIN/SNOW SHOWERS WILL BE ACROSS NE OHIO INTO
NW PA. ANY SNOW SHOWERS WILL BE LIMITED TO THE OVERNIGHT AND EARLY
MORNING HOURS.

HIGH TEMPERATURES WILL GENERALLY BE IN THE 50S THROUGH THE PERIOD.
WE WILL NEED TO MONITOR LOW TEMPERATURES CLOSELY THROUGH THE LONG
TERM. IF CLOUD COVER DECREASES MORE THAN ANTICIPATED THERE COULD BE
SOME PATCHY FROST.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
LARGE AREA OF RAIN MOVING NORTH ACROSS THE AREA AT THIS TIME. MAIN
BAND SHOULD BE QUICK TO LIFT THROUGH THE REGION WITH SCATTERED
ACTIVITY LATER TONIGHT. SOME THUNDER ACTIVITY BEING REPORTED WELL
SOUTH OF THE AREA BUT WILL LEAVE MENTION OUT OF THE TAFS SINCE
CONFIDENCE IS LOW AT THIS TIME. MVFR TO IFR CONDITIONS EXPECTED
OVERNIGHT AND THEN GRADUAL IMPROVEMENT TOMORROW ESPECIALLY AFTER
COLD FRONTAL PASSAGE. WINDS WILL BE THE BIG PROBLEM OVERNIGHT WITH
GUSTS PUSHING 40 KNOTS AT THE SURFACE OVER THE NEXT SEVERAL HOURS.
EXPECTING WINDS TO DIMINISH SOMEWHAT ONCE WIND SHIFTS TO MORE
SOUTHERLY. WIND SHEAR IS MARGINAL BUT EXPECTING WINDS TO REACH 45
KNOTS AT 1000 FEET AND MAY CAUSE SOME PROBLEMS SO DECIDED TO
INCLUDE IN THE TAFS.

.OUTLOOK...NON VFR AT TIMES MONDAY EVENING AND THEN MAINLY VFR.

&&

.MARINE...
LOW PRESSURE WILL MOVE THROUGH THE CENTRAL GREAT LAKES TONIGHT
LIFTING A WARM FRONT ACROSS THE LAKE. AHEAD OF THE WARM FRONT EAST
TO SOUTHEAST WINDS HAVE BEEN IN THE 15 TO 25 KNOT RANGE WHICH IS
HIGH ENOUGH TO HOIST A SMALL CRAFT ADVISORY. WILL KEEP THESE IN
THEIR CURRENT CONFIGURATION. HOWEVER THE UPPER LEVEL LOW WILL
PERSIST OVER THE CENTRAL GREAT LAKES THROUGH THE WEEK. AS A COUPLE
PIECES OF JET ENERGY ROTATE AROUND THE BASE OF THIS LOW WE EXPECT
WESTERLY WINDS TO REMAIN ELEVATED. IN ALL LIKELIHOOD THE EASTERN
HALF OF LAKE ERIE WILL SEE SMALL CRAFT ADVISORIES CONTINUE INTO
WEDNESDAY. WILL LET LATER SHIFTS PINPOINT THIS A BIT MORE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 6 AM EDT MONDAY FOR OHZ008>014-017>021-
     027>031-036>038-047-089.
PA...WIND ADVISORY UNTIL 6 AM EDT MONDAY FOR PAZ001-002.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EDT MONDAY FOR LEZ148-149.
     SMALL CRAFT ADVISORY UNTIL 4 AM EDT MONDAY FOR LEZ142>147.

&&

SYNOPSIS...OUDEMAN
NEAR TERM...TK/OUDEMAN
SHORT TERM...OUDEMAN
LONG TERM...MULLEN
AVIATION...LOMBARDY
MARINE...MULLEN
Hazardous weather outlook, Apr 19, 6:42 PM EST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
742 PM EDT SUN APR 19 2015

PAZ001-002-202345-
NORTHERN ERIE-SOUTHERN ERIE-
742 PM EDT SUN APR 19 2015

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT ON
MONDAY. A FEW STRONG THUNDERSTORMS MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ008>014-017>021-027>031-036>038-047-089-202345-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-
WAYNE-MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-
742 PM EDT SUN APR 19 2015

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT ON
MONDAY. A FEW STRONG THUNDERSTORMS MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006-007-022-023-032-033-PAZ003-202345-
LUCAS-WOOD-OTTAWA-PORTAGE-TRUMBULL-STARK-MAHONING-CRAWFORD PA-
742 PM EDT SUN APR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO...NORTHWEST
OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT ON
MONDAY. A FEW STRONG THUNDERSTORMS MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-202345-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
742 PM EDT SUN APR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A GALE WARNING MAY BE NEEDED ON THE EAST END OF THE LAKE ON MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Northern Erie

When
April 20, 12:00 AM EST to 5:00 AM EST
Where
Northern Erie forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Broadcast media reported several trees were brought down by strong winds during the early morning hours of April 20 in Erie and Millcreek Township. A tree fell on power lines in the area of East 13th and Wallace Streets in Erie. Another large tree was down at Kuntz Road in Millcreek Township. The Erie International Airport reported a peak gust to 44 Knots between 4 and 5 am.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573453.